Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 142, NWS Topeka, KS

June 17, 2011Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2011, 10:59 PM CDT for Lyon County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 10:59 PM CDT (03:59 UTC)
Expired
Jun 17, 2011, 11:45 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

County Lyon County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:25 PM CDTTSTM WND GST 706 Sw Emporia, KSMOTORIST ON THE KANSAS TURNPIKE REPORTED 70 MPH WINDS.
Jun 17, 11:40 PM CDTTSTM WND GST 60S Emporia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 8:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2975 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS53 KTOP 180359
SVRTOP
KSC111-180445-
/O.NEW.KTOP.SV.W.0142.110618T0359Z-110618T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1145 PM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 65 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF EMPORIA...MOVING
  EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMERICUS...
  EMPORIA...
  OLPE...

SEVERAL REPORTS OF 60 TO 70 MPH WINDS WERE ESTIMATED ACROSS MARION 
AND CHASE COUNTIES OVER THE PAST HOUR WITH THIS THUNDERSTORM. SOME 
OF THE STRONGEST WINDS WILL PROCEED THE STORM WELL IN ADVANCE OF THE 
HEAVIEST PRECIPITATION.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 139.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3817 9636 3852 9636 3853 9635 3856 9611
      3817 9609 3817 9635
TIME...MOT...LOC 0358Z 266DEG 40KT 3838 9630
WIND...HAIL 65MPH <.75IN

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:45 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 17, 6:45 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT FRI JUN 17 2011

...UPDATE TO AVIATION...

.DISCUSSION...

WATER VAPOR IMAGERY AND PROFILERS SHOWING INITIAL SHORTWAVE TROUGH
NOW MOVING EAST/NORTHEAST OVER THE COUNTY WARNING AREA (CWA)...WITH
A SECOND SHORTWAVE TROUGH APPROACHING SOUTHWEST KS. OUTFLOW BOUNDARY
FROM THIS MORNINGS MCS IN THE EAST PUSHED INTO FAR SOUTHERN
KS/NORTHERN OK BUT IS BEGINNING TO LIFT BACK TO THE NORTH AGAIN
WHILE COOL FRONT OVER NEBRASKA IS PUSHING THROUGH THE FAR NORTHWEST
CWA. HIGH TEMPS TODAY BEHIND THE MCS TODAY HAVE LIKELY BEEN TRIMMED
SLIGHTLY...HOWEVER WITH MOISTURE TRYING TO RETURN
NORTHWESTWARD...WOULD STILL EXPECT TO SEE MLCAPES IN THE 2000-3000
J/KG RANGE AHEAD OF THE FRONT BY LATE AFTERNOON/VERY EARLY EVENING
AS THE CAPPING INVERSION ERODES AWAY...SHOULD SEE ISOLATED/SCATTERED
THUNDERSTORMS DEVELOPING MAINLY ACROSS THE NORTHEAST AND EAST
CENTRAL AHEAD OF THE APPROACHING SHORTWAVE TROUGH. OTHER THUNDERSTORMS
MAY FORM NEAR THE OLD BOUNDARY TO THE SOUTH OF THE AREA...THAT COULD
DEVELOP EAST OR NORTHEAST ALONG THE FRONT...AFFECTING MAINLY THE
SOUTHEAST HALF OF THE CWA OVERNIGHT IN THE FORM OF A POSSIBLE MCS.
ALL IN ALL...WILL KEEP THE LOWEST POPS IN THE FAR NORTH CENTRAL AND
STEADILY INCREASE POPS AND QPF EAST AND SOUTHEASTWARD. WITH THE
HIGHEST DEWPOINTS/TEMPS REMAINING AHEAD OF THE FRONT OVER THE FAR
SOUTHEAST CWA...WILL CARRY LOWS FROM THE MIDDLE 60S FAR NORTH
CENTRAL TO THE LOWER 70S SOUTHEAST OF THE TURNPIKE.   63

THE SPECIFICS FOR SATURDAY WILL BE LARGELY IMPACTED BY EVENTS OF
THIS EVENING AND OVERNIGHT. IF LARGE OR REPEATED CONVECTIVE
COMPLEXES TRAVERSE KANSAS TONIGHT INTO THE EARLY MORNING...THE
EFFECTIVE FRONT COULD BE DISPLACED SOUTH INTO OKLAHOMA...EVEN
FARTHER SOUTH THAN THE 12Z NAM AND ECMWF SUGGEST. WITH DECENT LATE
MORNING AND AFTERNOON INSOLATION...MODERATE INSTABILITY IS AGAIN
LIKELY WITH LITTLE CAPPING BY LATE DAY AND AT LEAST MODERATE LEVELS
OF BULK SHEAR. MODELS ARE IN GOOD AGREEMENT WITH THE SHORTWAVE TROF
IN THE GREAT BASIN THIS AFTERNOON ENTERING THE CENTRAL PLAINS FOR
LATE IN THE AFTERNOON. NORTHWESTERN AREAS ARE THE LEAST LIKELY TO
SEE STORMS FOR ANY PART OF THE DAY...BUT CONFIDENCE IN JUST WHERE
ANY OUTFLOWS END UP IS LOW ENOUGH FOR SOME AFTERNOON MENTION FOR
ALL LOCATIONS...WITH BEST CHANCES IN THE SOUTHEAST. WILL ALSO
INCLUDE SMALL MORNING CHANCES IN THE EAST WHERE CONVECTION MAY BE
EXITING AROUND SUNRISE.

65

FRONTAL BOUNDARY WILL BE SOMEWHERE ACROSS CENTRAL AND EASTERN
KANSAS 00Z SUNDAY. 500 MB SHORTWAVE WILL MOVE THOUGH DURING THE
LATE AFTERNOON AND EVENING. INSTABILITY...SHEAR AND HIGH
PRECIPITABLE WATER VALUES WILL BE PRESENT ACROSS EASTERN KANSAS.
THUS STORMS WILL BE EFFICIENT RAINFALL PRODUCERS AS WELL AS SOME
BECOMING SEVERE.

SUNDAY IS LOOKING DRY IN THE WAKE OF OVERNIGHT CONVECTION AND
SHORTWAVE RIDGING. ALSO EML WORKS NORTH THROUGH THE DAY CAPPING OFF
ANY CONVECTION. UPPER TROUGH TO THE WEST WILL EJECT OUT ANOTHER WAVE
INTO THE WESTERN PLAINS AND ACROSS NEBRASKA WITH THE UPPER FLOW
BECOMING SOUTHWEST STORMS WILL DEVELOP AND MOVE NORTHEAST IN THE
MEAN 850-300 MB FLOW SUNDAY NIGHT. SCATTERED STORMS MAY DEVELOP IN
THE NOSE OF THE 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS.

ON MONDAY THE UPPER TROUGH MOVES OUT INTO THE PLAINS WITH A FRONTAL
BOUNDARY/DRYLINE MOVING INTO THE CWA IN THE EVENING. CAP IS FORECAST
TO ERODE DURING THE AFTERNOON HOURS. NAM IS THE MOST PROGRESSIVE
WITH THE FRONT THAN THE ECMWF AND GFS WHICH ARE A BIT SLOWER AND
HAVE BEEN CONSISTENT OVER THE LAST FEW RUNS. PREFER THE ECMWF
PLACEMENT.

THE UPPER LOW IS FORECAST TO MOVE SLOWLY ACROSS THE CENTRAL PLAINS
TUESDAY INTO TUESDAY NIGHT THEN OUT OF THE PLAINS BY WEDNESDAY.
NORTHWEST FLOW DEVELOPS WEDNESDAY ON THE BACKSIDE OF THE UPPER
TROUGH. RIDGING OCCURS THURSDAY MORNING WITH THE WARM FRONT
RETURNING NORTH IN THE AFTERNOON HOURS. COULD TOUCH OFF SOME
THUNDERSTORMS LATE AFTERNOON AND EVENING. ON THURSDAY NIGHT AND
FRIDAY ELEVATED THUNDERSTORMS POSSIBLE ABOVE THE BOUNDARY IN LOW
LEVEL JET THEN MOVING SOUTHEAST IN THE 850MB-300MB FLOW.

53

&&

.AVIATION...

A CUMULUS FIELD REMAINS NEAR THE TERMINALS WITH A WEAKLY CAPPED
AND UNSTABLE ATMOSPHERE IN PLACE. NORTH OF THE TERMINALS...A WEAK
FRONT WILL GRADUALLY SHIFT SOUTH BRINGING A WIND SHIFT TO THE
NORTH AND NORTHEAST. OVERALL...FORCING REMAINS WEAK FOR
CONVECTIVE DEVELOPMENT AND HAVE OPTED TO GO WITH CB. WILL
CONTINUE TO MONITOR AND MAKE AMENDMENTS AS ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 8:44 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT FRI JUN 17 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-190145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
844 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WITH REMAIN POSSIBLE ACROSS THE OUTLOOK AREA
THROUGH 3 AM CDT FRIDAY. HAIL NEAR THE SIZE OF GOLF BALLS WILL BE
POSSIBLE IN THE STRONGEST STORMS ALONG WITH THE POTENTIAL OF
WINDS NEAR 60 MPH. HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH TUESDAY
NIGHT...AND AGAIN ON THURSDAY. SEVERE THUNDERSTORMS COULD DEVELOP
LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. THE MOST WIDESPREAD
ACTIVITY IS LIKELY TO BE FROM LATE MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jun 17, 9:13 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
913 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             4 W HERINGTON           38.67N 97.02W
06/17/2011  E2.00 INCH       DICKINSON          KS   PUBLIC

&&

JB
Special weather statement, Jun 17, 9:48 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
948 PM CDT FRI JUN 17 2011

KSZ034-180315-
OTTAWA-
948 PM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTTAWA COUNTY...

THROUGH 1015 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH
ACROSS PORTIONS OF SOUTH CENTRAL OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE BENNINGTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORM MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE ACTION IN
CASE A WARNING IS ISSUED.

&&

LAT...LON 3911 9772 3910 9744 3895 9747 3895 9772
TIME...MOT...LOC 0248Z 185DEG 13KT 3890 9763

BLAIR
Local storm report, Jun 17, 10:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 S BENNINGTON          38.97N 97.59W
06/17/2011  E1.25 INCH       OTTAWA             KS   PUBLIC

&&

JB
Local storm report, Jun 17, 10:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             5 S BENNINGTON          38.96N 97.59W
06/17/2011  E1.00 INCH       OTTAWA             KS   PUBLIC

&&

JB
Local storm report, Jun 17, 10:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             5 S BENNINGTON          38.96N 97.59W
06/17/2011  E1.50 INCH       OTTAWA             KS   EMERGENCY MNGR

&&

JB
Local storm report, Jun 17, 10:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             BENNINGTON              39.03N 97.59W
06/17/2011  E1.75 INCH       OTTAWA             KS   PUBLIC

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:17 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris43 min
Jun 17, 8:56 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris49 min
Jun 17, 9:48 PM CDTSpecial Weather StatementTOPOttawa27 min
Jun 17, 9:53 PM CDTSevere Thunderstorm WarningTOPOttawa52 min
Jun 17, 11:19 PM CDTSpecial Weather StatementTOPFranklin26 min
Jun 17, 11:26 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin49 min
Jun 17, 11:41 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage49 min
Jun 17, 11:56 PM CDTSpecial Weather StatementTOPMarshall34 min
Jun 18, 12:09 AM CDTSevere Thunderstorm WarningTOPDouglas33 min
Jun 18, 12:18 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage42 min
Jun 18, 12:38 AM CDTSevere Thunderstorm WarningTOPAnderson, Douglas, Franklin37 min
Jun 18, 1:28 AM CDTAreal Flood AdvisoryTOPMarshall, Nemaha, Pottawatomie6 hr
Jun 18, 2:00 AM CDTSpecial Weather StatementTOPDouglas30 min
Jun 18, 2:04 AM CDTSpecial Weather StatementTOPClay, Ottawa, Washington41 min
Jun 18, 2:41 AM CDTSpecial Weather StatementTOPRepublic34 min
Jun 18, 2:55 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
Jun 18, 3:34 AM CDTSpecial Weather StatementTOPClay, Geary, Lyon, Morris, Riley, Washington26 min
Jun 18, 4:55 AM CDTSpecial Weather StatementTOPBrown, Douglas, Jackson, Jefferson, Nemaha, Shawnee35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.